Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Indianapolis, IN

October 24, 2001Hancock County, Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 3:56 PM EST for Hancock County, Henry County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 3:56 PM EST (20:56 UTC)
Expired
Oct 24, 2001, 4:30 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IN, Henry County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS53 KIND 242056
SVRIND
INC059-065-242130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA
  WEST CENTRAL HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 353 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENFIELD...OR ABOUT 18 MILES NORTH OF
  SHELBYVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILKINSON AT 405 PM EST
  SHIRLEY AT 410 PM EST
  KENNARD AT 415 PM EST
  CADIZ AT 420 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3978 8588 3975 8571 3995 8542 3994 8568

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 24, 2:40 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST WED OCT 24 2001

WITH INCOMING SQUALL INLINE AND VARIOUS EQUIPMENT PROBLEMS...AND
MODELS CLOSE...DIDNT SPEED TOO MUCH TIME TRYING TO WORK ON GUIDANCE.

AS IWX POINTED OUT...MAIN CONCERN...EXCEPT FOR THE SQUALL
LINE...THREAT OF HIGH WINDS LATE TONIGHT AND THURSDAY. ALL MODELS
HAVE GRADIENT MORE RELAXED FOR OUR AREA THAN FARTHER NORTH. SINCE
CORE OF SYSTEM ALOFT ALSO PASSING WELL TO NORTH DONT SEE NEED FOR
ADVISORY IN THIS AREA.

.IND...NONE.
KWIATKOWSKI

In the hours before

Special weather statement, Oct 24, 11:40 AM EST, 4 hours 16 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1140 AM EST WED OCT 24 2001

...THE STORM PREDICTION CENTER SAYS THERE IS A HIGH RISK OF
SEVERE WEATHER IN CENTRAL INDIANA THIS AFTERNOON...

THUNDERSTORMS ARE LIKELY TO ENTER CENTRAL INDIANA FROM THE WEST IN
MID AFTERNOON...AND SPREAD TO THE OHIO BORDER IN A FEW HOURS. SOME
OF THESE STORMS MAY PRODUCE TORNADOES. MANY OF THEM COULD PRODUCE
DAMAGING STRAIGHT LINE WINDS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY IN THE AFTERNOON.

KWIATKOWSKI
Local storm report, Oct 24, 3:37 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    LODI                      IN   WIND DAMAGE
10/24/01   PARKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEMI BLOWN OVER.

0330 PM    TANGIER                   IN   WIND DAMAGE
10/24/01   PARKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN.
Local storm report, Oct 24, 3:40 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    AVON                      IN
10/24/01   HENDRICKS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          50 TO 60 MPH WIND GUSTS.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:38 PM ESTSevere Thunderstorm WarningINDWarren52 min
Oct 24, 2:41 PM ESTTornado WarningINDWarren49 min
Oct 24, 2:59 PM ESTSevere Thunderstorm WarningINDOwen, Putnam31 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke36 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDTippecanoe36 min
Oct 24, 3:22 PM ESTSevere Thunderstorm WarningINDHendricks, Marion, Morgan23 min
Oct 24, 3:31 PM ESTSevere Thunderstorm WarningINDOwen29 min
Oct 24, 3:46 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton29 min
Oct 24, 3:46 PM ESTTornado WarningINDMorgan, Owen, Putnam29 min
Oct 24, 3:52 PM ESTSevere Thunderstorm WarningINDHamilton, Marion23 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton31 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHoward31 min
Oct 24, 4:24 PM ESTTornado WarningINDMorgan36 min
Oct 24, 4:37 PM ESTTornado WarningINDJohnson, Marion23 min
Oct 24, 4:40 PM ESTTornado WarningINDDelaware, Madison35 min
Oct 24, 4:49 PM ESTSevere Thunderstorm WarningINDMonroe26 min
Oct 24, 4:51 PM ESTTornado WarningINDHancock, Shelby24 min
Oct 24, 5:06 PM ESTSevere Thunderstorm WarningINDHenry24 min
Oct 24, 5:06 PM ESTTornado WarningINDGreene, Lawrence, Monroe24 min
Oct 24, 5:13 PM ESTTornado WarningINDHancock, Marion, Shelby32 min
Oct 24, 5:31 PM ESTSevere Thunderstorm WarningINDDelaware, Henry29 min
Oct 24, 5:56 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings34 min
Oct 24, 6:02 PM ESTSevere Thunderstorm WarningINDHenry, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.